Winter Storm, Casper Mountain
- When
- April 10, 12:00 AM MST to 5:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Moist, northerly upslope flow brought steady snowfall to Casper Mountain where storm totals topped out around one and a half feet. The snow was accompanied by north wind of 10 to 20 mph with gusts to near 30 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Moist, northerly upslope flow brought steady snowfall to Casper Mountain where storm totals topped out around one and a half feet. The snow was accompanied by north wind of 10 to 20 mph with gusts to near 30 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 9, 1:08 PM MST, 10 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 208 PM MDT WED APR 9 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY 12Z RUNS OF THE GFS AND NAM SHOW THAT A TRAILING CENTER OF VORTICITY ACROSS CENTRAL IDAHO THIS AFTERNOON WILL DIG SHARPLY SOUTHEASTWARD TONIGHT INTO THE BASE OF TROUGH NEAR THE FOUR CORNERS. THIS WILL CAUSE A NEGATIVE TILT IN THE TROUGH WITH A CLOSED LOW FORMING OVER EASTERN CO BETWEEN 06Z AND 12Z THURSDAY. H5 DIFLUENCE AHEAD OF THE TROUGH TO THE WEST OF THE CWA THIS EVENING AND AN UNSTABLE ATMOSPHERE WITH LIFTED INDICES AROUND 0 C TO 2 C WILL GENERATE SCATTERED TO NUMEROUS SNOW SHOWERS ACROSS THE REGION. THE TROUGH AXIS WILL CROSS THE AREA AFTER 06Z WITH SCATTERED SNOW SHOWERS CONTINUING...EXCEPT ACROSS THE EASTERN CWA WHERE MOISTURE WRAPPING NORTHWARD AROUND THE UPPER LOW WILL PRODUCE WIDESPREAD LIGHT SNOW. CENTER OF THE UPPER LOW WILL MOVE NORTHEASTWARD INTO THE EASTERN DAKOTAS THURSDAY WITH LIGHT SNOW DIMINISHING BY NOON ACROSS NATRONA AND JOHNSON COUNTIES. OTHERWISE...SCATTERED SNOW SHOWERS ARE EXPECTED ACROSS THE REMAINDER OF THE CWA THURSDAY MORNING AND ACROSS THE ENTIRE CWA THURSDAY AFTERNOON...AS A WEAK TROUGH MOVES ACROSS MT AND LIFTED INDICES WILL RANGE FROM AROUND 0 C TO 2 C. HIGHS THURSDAY WILL CONTINUE TO BE BELOW NORMAL WITH A COLD POOL OF AIR ALOFT. FLOW ALOFT WILL BECOME NORTHWEST THURSDAY EVENING...AS LARGE RIDGE CENTERED OVER THE EASTERN PAC BUILDS SLOWLY INTO THE WESTERN U.S. SNOW SHOWERS WILL PERSIST INTO THURSDAY EVENING ACROSS THE CWA...BUT WILL END AFTER MIDNIGHT AS DRIER MID LEVEL AIR MOVES INTO THE REGION. HIGHS FRIDAY WILL BE UNSEASONABLY COOL DESPITE A GOOD DEAL OF SUNSHINE...AS NORTHERLY FLOW ALOFT KEEPS COLD POOL OF AIR ALOFT FROM EXITING TO THE EAST. DRY WEATHER AND MODERATING DAYTIME TEMPERATURES ARE EXPECTED SATURDAY...AS THE LARGE RIDGE CONTINUES TO BUILD EASTWARD. H7 TEMPERATURES SATURDAY WILL INCREASE TO BETWEEN MINUS 1 C AND MINUS 4 C...AND HIGHS WILL INCREASE TO WITHIN A FEW DEGREES OF NORMAL. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY HIGH PRESSURE WILL BE BUILDING INTO THE WESTERN US WITH A LARGE LOW PRESSURE MOVING EAST THROUGH THE MIDWEST. THIS WILL BRING A DECREASE TO THE NORTHERLY WIND AND BRING A DRY AND STABLE AIR MASS TO THE REGION. WARMING WILL OCCUR AS THE RIDGE BUILDS. THIS RIDGE HAS BEEN FORECAST BY THE MODELS FOR 5 NIGHTS NOW AND LOOKS TO BE THE STRONGEST RIDGE SEEN OVER THE AREA SINCE AUTUMN. TEMPERATURES SUNDAY THROUGH TUESDAY ARE EXPECTED TO BE THE WARMEST OF THE YEAR WITH MID TO UPPER 60S...POSSIBLY LOWER 70S FOR HIGHS IN THE NORTH AND EAST. SHOULD BE MOSTLY SUNNY...MAY HAVE SOME HIGH CLOUDS COMING OVER THE RIDGE...BUT THERE SHOULD BE NO PRECIPITATION UNDER THE RIDGE. LATE TUESDAY A PACIFIC LOW PRESSURE TROUGH WILL BEGIN TO MOVE INTO THE PACIFIC NORTHWEST. HAVE INTRODUCED SOME LIGHT RAIN/SNOW SHOWERS TO THE WESTERN MOUNTAINS TUESDAY NIGHT...INCREASING THEM SOME ON WEDNESDAY AS PACIFIC TROUGH CONTINUES MOVING TOWARDS WESTERN WYOMING. SOUTHWEST WIND SHOULD PICK UP SOME ACROSS THE SOUTH AND CENTRAL AREAS AS SOUTHWEST FLOW INCREASES AHEAD OF THE TROUGH. OVERALL CONFIDENCE IS FAIRLY HIGH WITH THIS FORECAST...HOWEVER THE MODELS DO DIVERGE BY TUESDAY. THE ECMWF APPEARS TO BE OFF COURSE DEVELOPING NORTHWEST FLOW WITH THE RIDGE RETROGRADING WEST BACK INTO THE PACIFIC WHILE THE GFS PROGRESSES THE RIDGE TO THE EAST WITH THE TROUGH MOVING INLAND... THIS DIVERGENCE CONTINUES FROM LAST NIGHTS RUNS. && .AVIATION... AN AREA OF CONSIDERABLE HIGH AND MID CLOUDS ASSOCIATED WITH AN AREA OF ISENTROPIC LIFT WILL EXIT TO THE NORTH. THIS WILL ALLOW FOR MORE SUNSHINE AND SOLAR INSULATION TO ALLOW FOR THE AIRMASS TO DESTABILIZE. THIS WILL INITIATE THE DEVELOPMENT OF SCATTERED RAIN AND SNOW SHOWERS WHICH WILL CAUSE SCATTERED AREAS OF MVFR CONDITIONS AND ISOLATED IFR CONDITIONS FOR THE REST OF THIS AFTERNOON. AS LEE SIDE CYCLOGENESIS OCCURS CREATING A LOW PRESSURE CENTER OVER EASTERN CO...MORE STRATIFORM SNOWFALL WILL DEVELOP LATER THIS EVENING ACROSS THE AREA...ESPECIALLY OVER JOHNSON AND NATRONA COUNTIES INCLUDING KCPR. THIS WILL PRODUCE WIDESPREAD MVFR AND OCCASIONALLY IFR CONDITIONS. ON THURSDAY THE COOL POOL OF AIR ALOFT ASSOCIATED WITH THE TROUGH OF LOW PRESSURE STILL OVERHEAD WILL KEEP THE AIRMASS UNSTABLE WHICH WILL INITIATE ADDITIONAL SCATTERED RAIN AND SNOW SHOWERS CAUSING SCATTERED MVFR CONDITIONS AND ISOLATED IFR CONDITIONS. THE AFOREMENTIONED LOW PRESSURE CENTER WILL TRACK OFF TO THE NORTHEAST ACROSS THE CENTRAL PLAINS. HOWEVER...AS IT DOES...THIS STORM SYSTEM WILL STRENGTHEN WHICH WILL KEEP NATRONA COUNTY INCLUDING KCPR WITHIN THE WESTERN OUTER EDGE OF THE ASSOCIATED CYCLONIC CIRCULATION WHICH WILL KEEP NATRONA AND JOHNSON COUNTIES INCLUDING KCPR WITHIN THE AREA OF MORE STRATIFORM PRECIP WHICH WILL BE RESPONSIBLE FOR MORE WIDESPREAD MVFR AND OCCASIONALLY IFR CONDITIONS IN THESE AREAS THURSDAY. && .FIRE WEATHER... UNSETTLED WEATHER WILL CONTINUE TONIGHT THROUGH THURSDAY ACROSS THE FIRE DISTRICT...AS AN AREA OF LOW PRESSURE DEVELOPS IN EASTERN COLORADO AND MOVES NORTHEASTWARD INTO THE NORTHERN PLAINS. SNOW SHOWERS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT AND THURSDAY WITH STEADIER LIGHT SNOW AND 1 TO 3 INCH ACCUMULATIONS ACROSS FAR EASTERN SWEETWATER COUNTY...NATRONA COUNTY AND JOHNSON COUNTY THROUGH THURSDAY AFTERNOON. HIGH TEMPERATURES THURSDAY WILL CONTINUE TO RUN WELL BELOW NORMAL WITH FAIRLY HIGH DAYTIME RELATIVE HUMIDITIES. SNOW SHOWERS WILL DIMINISH LATE THURSDAY NIGHT...AS LOW PRESSURE TO THE EAST MOVES AWAY FROM THE REGION. DRIER AIRMASS WILL MOVE INTO THE AREA FRIDAY...BUT DAYTIME HIGHS WILL REMAIN WELL BELOW NORMAL IN NORTHWEST TO NORTH FLOW ALOFT. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMITH LONG TERM...C.BAKER AVIATION...LIPSON FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 217 PM MDT WED APR 9 2008 WYZ001>020-022>030-101100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 217 PM MDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT LIGHT SNOW IS EXPECTED TONIGHT IN FAR EASTERN SWEETWATER COUNTY... NATRONA COUNTY AND JOHNSON COUNTY WITH ACCUMULATIONS RANGING FROM 1 TO 2 INCHES. UP TO 3 INCHES IS POSSIBLE IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL SNOW SHOWERS ARE EXPECTED IN THE MOUNTAINS...WITH ISOLATED TO SCATTERED ACTIVITY IN THE LOWER ELEVATIONS ON THURSDAY. NORTHWEST WINDS WILL BE ON THE INCREASE ACROSS THE AREA THURSDAY AND THURSDAY NIGHT. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1003 PM MDT WED APR 9 2008 WYZ020-022-100615- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN- INCLUDING THE CITY OF...CASPER 1003 PM MDT WED APR 9 2008 ...SNOW TO MOVE INTO THE CASPER AREA TONIGHT... A STRENGTHENING UPPER LEVEL LOW PRESSURE SYSTEM WILL ALLOW MOISTURE TO MOVE INTO CENTRAL WYOMING TONIGHT. SNOW WILL DEVELOP AROUND CASPER SHORTLY AFTER MIDNIGHT. ONE TO TWO INCHES OF SNOW CAN BE EXPECTED IN EVANSVILLE AND CASPER BY DAYBREAK...WITH UP TO THREE INCHES ON CASPER MOUNTAIN. VISIBILITIES WILL ALSO BECOME LIMITED WITH THE ARRIVAL OF THE SNOW. PERSONS PLANNING TO TRAVEL ACROSS INTERSTATE 25 IN NATRONA COUNTY DURING THE OVERNIGHT HOURS SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS. KPL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1200 AM MDT THU APR 10 2008 WYZ020-022-101000- CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS- 1200 AM MDT THU APR 10 2008 SNOW...INITIALLY MIXED WITH RAIN...WILL INCREASE ACROSS THE CASPER AREA EARLY THIS MORNING. THE HEAVIEST SNOW IS EXPECTED IN THE EVANSVILLE AREA AND ON THE EAST SIDE OF CASPER WHERE AROUND 2 INCHES OF WET SNOWFALL WILL ACCUMULATE IN EVANSVILLE AND 2 TO 4 INCHES ON CASPER MOUNTAIN. THE TOWN OF CASPER WILL SEE 1 TO 2 INCHES OF WET SNOWFALL THROUGH 6 AM. ROADS WILL GENERALLY REMAIN WET BUT BRIDGES AND OVERPASSES WILL LIKELY BECOME ICY AND SLICK. AEM
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83798.